Nebraska, 2024

Damaging Wind in Nebraska, July 15, 2024

July 15, 2024 · NWS CYS · 1 event in 1 county or zone

A line of thunderstorms from Wyoming continued across the Nebraska panhandle during the evening of the 15th producing strong winds around 60 mph near Alliance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A line of thunderstorms from Wyoming continued across the Nebraska panhandle during the evening of the 15th producing strong winds around 60 mph near Alliance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 15, 5:05 PM MST, 3 hours 21 minutes earlier. Its key messages:

  • Hot temperatures will continue through this afternoon for a majority of the area today before tapering off temporarily through mid-week.
  • Increased precipitation chances and cooler temperatures are expected this afternoon through Wednesday.
  • Isolated severe thunderstorms are expected today and Tuesday. The primary hazards are lightning, brief heavy rainfall, and strong winds to 60mph.
Area forecast discussion, Jul 15, 5:05 PM MST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
605 PM MDT Mon Jul 15 2024

.KEY MESSAGES...

- Hot temperatures will continue through this afternoon for a
  majority of the area today before tapering off temporarily
  through mid-week.

- Increased precipitation chances and cooler temperatures are
  expected this afternoon through Wednesday.

- Isolated severe thunderstorms are expected today and Tuesday.
  The primary hazards are lightning, brief heavy rainfall, and
  strong winds to 60mph.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 235 PM MDT Mon Jul 15 2024

Cold front pushing into the CWA from the northeast this
afternoon...currently lays along a line from Bridgeport to
Douglas into central Montana. Radar beginning to show convection
developing just west of this front across northern Carbon/Albany
Counties...into Platte County. RAP analysis showing low level
CIN has eroded away with 20Z surface based CAPE 500 J/KG over
southeast Wyoming and just over 1000 J/KG over the Panhandle.

Looking at SBCAPE to continue increasing through the afternoon.
SPC mesoanalysis showing CAPE increasing to 1500-2000J/KG
through the late afternoon. Both HRRR and RAP simulated radar
showing a good coverage of convection across the CWA at 00Z.
Initially high based storms...main hazard will be strong
downburst winds of 60 mph or higher. By 00Z...PWATS looking to
be around 0.9 inch across southeast Wyoming and near an inch
over the Panhandle...so should begin to see rain hitting the
ground this evening for a time.

Front gets forced east Tuesday into western South Dakota and
western Nebraska. May be a bit less coverage of storms across
southeast Wyoming Tuesday as PWATS decrease in the drier air.
For the Panhandle however...their PWATS stay pretty high (over
an inch). May be dealing with marginally severe storms in the
Panhandle Tuesday afternoon.

Maybe better chances for convection Wednesday as ECMWF/GFS/NAM
and SREF all show that surface front surging west back into the
southeast Wyoming plains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 235 PM MDT Mon Jul 15 2024

After a brief break from the heat on Tuesday and Wednesday, the
ridge aloft will re-consolidate on Thursday and warm 700-mb
temperatures back up to around +15C over the area. The intensity of
this round of heat is expected to be less than what we just saw over
the weekend. Still, expect above normal temperatures with highs in
the upper 80s to 90s for most of the area. Thunderstorm coverage on
Thursday will be a little less than Wednesday due to lack of
forcing, but dewpoints in the 50s will still linger in the Ne
panhandle and far eastern Wyoming. As a result, still expect PM
shower and storm activity, just with lower coverage. An uptick in
activity is possible on Friday as a shortwave skirts over the top of
the upper level ridge and moves down its eastern flank. The added
lift from the nearby shortwave could enhance storm coverage a bit,
though ensembles differ in handling the strength and proximity of
this system. Generally have PoPs in the 30-50% range across the area
for Friday, which looks like the best chance of the long term
period.

The axis of the upper level ridge over the west responsible for the
recent hot weather will retrograde westward over the weekend,
allowing cooler air to spill into the Plains east of the Rockies.
Temperatures on Saturday and Sunday will be near to slightly below
normal for this time of year as more surface cold fronts are
permitted through our area. Daily chances for afternoon showers and
thunderstorms will continue through the weekend, but it is difficult
to get into the details at this time.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 605 PM MDT Mon Jul 15 2024

The first line of thunderstorms this afternoon will exit the western
Nebraska Panhandle over the next hour. A second round is developing
behind this line across the mountain of southeast Wyoming and is
forecast to impact most terminals between now and 05z, including
western Nebraska later this evening. Activity is expected to weaken
and push east after 05z late this evening.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail in between
thunderstorms. However, brief (Less than an hour) IFR conditions
are possible with these thunderstorms as they move rapidly eastward.
In addition, frequent lightning, small hail, and very gusty winds
are possible until 05z late this evening. Conditions will improve
by midnight (06z).

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...GCC
LONG TERM...MN
AVIATION...TJT
Hazardous weather outlook, Jul 15, 2:26 AM MST, 18 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
326 AM MDT Mon Jul 15 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-160930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
326 AM MDT Mon Jul 15 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated showers and thunderstorms will become scattered to
numerous by this evening. The potential for severe thunderstorms
exists. The primary hazards will lightning, brief heavy rainfall,
and strong wind gusts up to 60mph.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Isolated severe thunderstorms are possible on Tuesday and
Wednesday. Primary hazards will be strong wind gusts to 60mph and
large, damaging hail.

Hot temperatures will make a return to the area by the end of the
week.

.Spotter information statement...

Spotter reports are encouraged today if severe weather is
happening in your area.

BW

In the hours before

Local storm report, Jul 15, 6:11 PM MST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
711 PM MDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     Tstm Wnd Gst     1 SSE Bordeaux          41.93N 104.94W
07/15/2024  M70 MPH          Platte             WY   Mesonet

            WYDOT sensor at Bordeaux.

0704 PM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
07/15/2024  M63 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Special weather statement, Jul 15, 6:12 PM MST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
712 PM MDT Mon Jul 15 2024

WYZ116>119-160200-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-East Laramie County WY-
712 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LARAMIE COUNTY THROUGH
800 PM MDT...

At 712 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Meriden Rest Area to near
Winchester Hills. Movement was southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Cheyenne, Burns, Happy Valley, Albin, Rocking Star Ranch, Silver Sage
Estates, Egbert, Laramie County Fairgrounds at Archer, Hillsdale, Fox
Farm-College, Cheyenne Regional Airport, Winchester Hills, South
Greeley Highway, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, South Cheyenne, Meriden Rest Area, and Gun Barrel.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 25.
 Interstate 80 in Wyoming between mile markers 345 and 396.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4110 10514 4155 10466 4155 10407 4100 10420
      4100 10492
TIME...MOT...LOC 0112Z 294DEG 32KT 4154 10462 4106 10490

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Local storm report, Jul 15, 6:21 PM MST, 2 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
721 PM MDT Mon Jul 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Gst     1 SSE Bordeaux          41.93N 104.94W
07/15/2024  M63 MPH          Platte             WY   Mesonet

            Corrects previous non-tstm wnd gst report
            from 1 SSE Bordeaux. Mesonet station KBRX
            1.4 S Bordeaux (WYDOT).

&&

TT
Special weather statement, Jul 15, 6:39 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
739 PM MDT Mon Jul 15 2024

NEZ019-020-054-WYZ108-119-160215-
Kimball NE-Scotts Bluff NE-Banner NE-Goshen County WY-
East Laramie County WY-
739 PM MDT Mon Jul 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SCOTTS BLUFF...
NORTHWESTERN KIMBALL...BANNER...SOUTHEASTERN GOSHEN AND NORTHEASTERN
LARAMIE COUNTIES THROUGH 815 PM MDT...

At 739 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of La Grange, or 33 miles northwest of Kimball, moving
east at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
La Grange, Albin, Wildcat Hills State Recreation Area, Hubbard Hill,
Hawk Springs Reservoir, Harrisburg, Wycross, Hawk Springs State
Recreation Area, and Hawk Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4139 10424 4165 10431 4187 10387 4173 10357
      4135 10359
TIME...MOT...LOC 0139Z 256DEG 53KT 4153 10416

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 7:06 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
806 PM MDT Mon Jul 15 2024

NEZ019-020-096-160230-
Scotts Bluff NE-South Sioux NE-Banner NE-
806 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SCOTTS BLUFF...BANNER AND SOUTH
CENTRAL SIOUX COUNTIES THROUGH 830 PM MDT...

At 806 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Morrill to 10 miles southeast of Harrisburg.
Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Terrytown, Morrill, Minatare, Melbeta,
McGrew, Wildcat Hills State Recreation Area, Lake Minatare State
Recreation Area, Lake Alice Number 2, Stegall, Scotts Bluff County
Fairground, Scotts Bluff National Monument, Hubbard Hill, Harrisburg,
Scottsbluff Airport, Lake Alice, and Wrights Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4217 10364 4183 10338 4143 10339 4141 10379
      4200 10402
TIME...MOT...LOC 0206Z 247DEG 34KT 4198 10394 4143 10359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Jul 15, 7:40 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
840 PM MDT Mon Jul 15 2024

NEZ003-019-021-096-160345-
Scotts Bluff NE-Box Butte NE-Morrill NE-South Sioux NE-
840 PM MDT Mon Jul 15 2024

...STRONG THUNDERSTORMS WILL IMPACT BOX BUTTE...NORTHEASTERN SCOTTS
BLUFF...MORRILL AND SOUTHEASTERN SIOUX COUNTIES THROUGH 945 PM MDT...

At 839 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Flahertys Corner to near
Angora to 7 miles south of Courthouse And Jail Rock. Movement was
northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Alliance, Bridgeport, Bayard, Hemingford, Broadwater, Northport, Lake
Minatare State Recreation Area, Bridgeport State Recreation Area,
Angora, Morrill County Fairgrounds, Kilpatrick Lake, Chimney Rock
National Historic Site, Courthouse And Jail Rock, Box Butte County
Fairgrounds, Berea, Redington, Alliance Municipal Airport, Wild Horse
Butte, The Intersection Of Highway 385 And 92, and Moomaw Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4146 10335 4169 10336 4220 10372 4243 10315
      4243 10275 4210 10274 4209 10271 4201 10270
      4200 10267 4179 10268 4174 10266 4174 10264
      4145 10264
TIME...MOT...LOC 0239Z 240DEG 47KT 4218 10356 4187 10318 4149 10311

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Box Butte

When
July 15, 8:26 PM MST
Where
Box Butte County, (Aia)alliance Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.060, -102.800

Alliance Airport ASOS station (KAIA) measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193053.